Arizona, 2016

High Wind and Heavy Rain in Arizona, December 15 to 17, 2016

December 15 to 17, 2016 · NWS FGZ · 7 events in 7 counties and zones

A cut off low off the Baja Coast brought relativity warm and moisture air over Arizona on December 15 and 16. This brought areas of heavy rain along the Mogollon Rim the moisture was lifted.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A cut off low off the Baja Coast brought relativity warm and moisture air over Arizona on December 15 and 16. This brought areas of heavy rain along the Mogollon Rim the moisture was lifted. A strong cold front then moved across the state on the 17th with strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 15, 9:25 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 15, 9:25 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
925 PM MST Thu Dec 15 2016

.SYNOPSIS...A Pacific storm system will spread areas of rain and
high elevation snow from west to east tonight through Friday night.
Strong winds are also expected, especially from Friday into Friday
night. Snow levels will initially range from 7000-8500 feet, but
will fall rapidly to around 5000 feet Friday night as a cold front
moves across Arizona. Dry and cold air will then move in for the
weekend and into early next week.

&&

.DISCUSSION...A relatively warm sub-tropical airmass continues to
stream into the southwest ahead of a s/wv near 33N/123W and a colder
upper low west of Eureka, CA. This scenario is producing a top-down
saturation environment and the atmosphere below about 600mb is very
dry, so anything more then VIRGA has been hard to come so far this
evening. Radar indicates there are probably a few light showers
southeast of Flagstaff and maybe over the higher elevations of the
Bradshaws right now, but amounts are in the trace category.

This will change in the next few hours as the atmosphere continues
to reach saturation and showers along higher and southwest facing
terrain will become more common. The problem is that as the drier
lower portions of the atmosphere saturate, they will cool. Most
model soundings show the airmass becoming deeply saturated and
isothermal after about 09Z and lasting through about 18Z at the
higher elevations of the Mogollon Rim, White Mountains and the
Defiance Plateau. These profiles support snow down to around 7000
feet in these areas.

The question is, will we reach this saturation point? How long will
the soundings hold an isothermal profile before mixing out, and how
much QPF can be expected?

These are not easy questions to answer. The RAP13/NAM12 are the
coldest profiles and the NAM12 has the highest QPF. The 00Z GFS20
and 12Z ECMWF are a bit warmer, but are trending colder and the new
GFS20 has added QPF. Radar trends seem to support QPF breaking out
any hour and the 00Z KFLG sounding supports aggressive evaporational
cooling. So, the SREF seems like a good compromise and the afternoon
grids hedged in this direction.

What does this all mean? In general, this is a warm airmass and most
areas will see rain. However, higher elevations in moderate to heavy
precipitation later tonight through mid-morning Friday will see snow
down to around 7000 feet. Surface temperatures will remain warm and
this will be a heavy, wet snow. Accumulations will be limited by
this and accumulations on roadways will be rare.

The saturated column becomes shallow from west to east after about
18Z as the initial s/wv moves through. Precipitation will increase
again Friday afternoon and evening as the colder upper low and
surface cold front moves through. More areas will see snow at this
time as snow levels fall through the night. However, the main
moisture tap will also have moved east, so this will continue to
limit accumulations.

The other factor will be wind. 700MB speeds of 50-70kts will be
common for the next 30 hours or so. A Wind Advisory been issued for
many areas later tonight through Friday night. This looks good, a
few areas have already gusted over 40mph this evening, associated
with vertical mixing from the VIRGA activity aloft.

Much colder and drier air trails this front for the weekend and
early next week. Models hinting at another storm late next week.
Details are sparse as model confidence is all across the board
right now. Stay tuned.

&&

.AVIATION...For the 06Z forecast...A passing weather system will
cause increasing shower activity from west to east overnight. MVFR
to IFR ceilings and visibilities will develop along and southwest of
higher terrain. These conditions are forecast to persist throughout
the day. A brief period of lower snow levels is expected to bring
mixed precipitation Friday morning to the KFLG terminal and
elevations above 7000 feet. Snow levels will rise to 8000 feet and
above Friday afternoon before falling again later Friday evening.

Strong winds will persist overnight for locations along and
immediately to the northeast of higher terrain. Expect southwest
winds from 10 to 20 knots, with gusts into the 20 to 30 knot range.
After 16Z Friday, southwest winds from 20 to 30 knots with gusts
between 35 to 45 knots will develop across most of northern Arizona.
Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Wind Advisory from 6 AM MST Friday until 6 AM MST Saturday for
AZ public zones 004-006-007-009>017-039-040.

&&

PUBLIC...Peterson
AVIATION...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Dec 15, 3:04 PM MST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
304 PM MST THU DEC 15 2016

AZZ004>018-037>040-160430-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
304 PM MST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC STORM WILL SPREAD AREAS OF LIGHT RAIN AND SOME HIGHER
ELEVATION SNOW FROM WEST TO EAST OVERNIGHT. SOUTHWEST WINDS WILL
CONTINUE TO INCREASE THROUGH THE NIGHT, BECOMING LOCALLY STRONG BY
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF RAIN AND HIGH ELEVATION SNOW WILL CONTINUE THROUGH THE
DAY ON FRIDAY, ALONG WITH STRONG SOUTHWEST WINDS. A WIND ADVISORY
HAS BEEN ISSUED FOR MUCH OF THE AREA, SEE PHXNPWFGZ FOR DETAILS.

A COLD FRONT WILL MOVE FROM WEST TO EAST FRIDAY EVENING AND
OVERNIGHT. SNOW LEVELS WILL FALL FROM 7000-8500 FEET EARLY IN THE
EVENING, DOWN TO AROUND 5000 FEET BY EARLY SATURDAY MORNING. SOME
LIGHT SNOW ACCUMLATIONS AND POSSIBLE WINTER WEATHER DRIVING
CONDITIONS WILL BE POSSIBLE ABOVE 6000 FEET FRIDAY NIGHT AND
SATURDAY MORNING.

COLD CONDITIONS WILL PERSIST BEHIND THE FRONT OVER THE WEEKEND
AND INTO NEXT WEEK, BUT CHANCES FOR ADDITIONAL RAIN OR SNOW WILL
BE NEAR ZERO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
December 15, 11:05 PM MST to December 17, 9:00 AM MST
Where
Coconino County, 0.9 mi NE of Forest Lakes to 33.42 mi E of Forest Lakes
Reported by
Trained Spotter
Coordinates
34.340, -110.790

A trained spotter in Forest Lakes reported 3.89 inches of rain (some melted snow) from just before midnight on the 16th to 900 AM on December 17.

High Wind, Little Colorado River Valley in Apache County

When
December 16, 3:01 AM MST to 5:00 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The ASOS at the Springerville Airport recorded four periods of high winds through the day with gusts exceeding 58 MPH each time. The peak wind gust of 69 MPH occurred 855 AM. The other peak wind gust were at around 300 AM, 1100 AM, and 300 PM.

High Wind, Little Colorado River Valley in Coconino County

When
December 16, 10:00 AM MST to 4:00 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

The Winslow ASOS (two miles across the Coconino Country line) recorded a peak wind gust of 65 MPH at 223 PM. Wind gust of over 58 MPH were observed between 200 and 400 PM. The ADOT wind sensor at Two Guns reported a peak wind gust of 66 MPH at 1019 AM. The wind gusted over 58 MPH there from 1000 AM to 230 PM.

High Wind, Little Colorado River Valley in Navajo County

When
December 16, 2:00 PM MST to 4:00 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The Winslow ASOS recorded a peak wind gust of 65 MPH at 223 PM. Wind gust of over 58 MPH were observed between 200 and 400 PM.

High Wind, Western Mogollon Rim

When
December 16, 7:30 PM MST to December 17, 12:00 AM MST
Where
Western Mogollon Rim forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The ASOS at the Flagstaff Airport reported wind gusts at times over 58 MPH from around 730 PM until midnight. The highest wind gust was 64 MPH around 1000 PM and 1100 PM. At least one wood fence sustained major damage when about 4 eight foot sections blew down on the northwest side of town. Arizona Snowbowl (a local ski area) reported that 300 trees blew down across their area (777 acres in the San Fransisco Peaks). They also reported power outages.

High Wind, Yavapai County Mountains

When
December 16, 9:00 PM MST to 10:30 PM MST
Where
Yavapai County Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

The ASOS at the Prescott Airport reported a peak wind gust of 64 MPH at 1016 PM with wind gust over 58 MPH from around 950 to 1030 PM. The ADOT wind sensor 10 miles ESE of Seligman reported a peak wind gust of 64 MPH at 918 PM and wind gust over 58 MPH from 900 PM to 930 PM.

High Wind, Coconino Plateau

When
December 16, 9:00 PM MST to 9:30 PM MST
Where
Coconino Plateau forecast zone
Measured
64 kt (74 mph) estimated gust
Reported by
AWOS
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The ADOT wind sensor 10 miles ESE of Seligman along Interstate 40 reported a peak wind gust of 64 MPH at 918 PM and wind gust over 58 MPH from 900 PM to 930 PM.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663017, 663020, 663023, 663022, 663024, 663025, 663026.